Alert archive / California / Wind Advisories in 2007

Wind Advisory 34, NWS Las Vegas, NV

October 9, 2007Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Oct 9, 2007, 3:23 PM PDT for Inyo County, California. It took effect at Oct 10, 2007, 1:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2007, 3:23 PM PDT (22:23 UTC)
In effect from
Oct 10, 2007, 1:00 AM PDT
Expired
Oct 10, 2007, 12:00 PM PDT
In force
11 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5091 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 092223
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT TUE OCT 9 2007

...A STRONG LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN AND
CENTRAL CALIFORNIA TONIGHT WILL BRING THE POTENTIAL FOR STRONG
SOUTHWEST WINDS TO THE SOUTHERN SIERRA...THE WHITE MOUNTAINS...AND
THE OWENS VALLEY TONIGHT AND EARLY WEDNESDAY.

CAZ520-092330-
/O.CAN.KVEF.HW.A.0012.071010T0800Z-071010T1700Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE
323 PM PDT TUE OCT 9 2007

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELED THE HIGH
WIND WATCH FOR THE OWENS VALLEY. 

ALTHOUGH STRONG WESTERLY WINDS ARE STILL EXPECTED AT ELEVATIONS
ABOVE 5000 FT...WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS
ACROSS THE OWENS VALLEY...WITH THE EXCEPTION OF SOME VERY
LOCALIZED AREAS OF STRONGER WINDS IN CANYON OPENINGS ALONG THE
WEST SIDE OF THE OWENS VALLEY.

$$
KENNEDY



CAZ519-521-101100-
/O.UPG.KVEF.HW.A.0012.071010T0800Z-071010T1700Z/
/O.NEW.KVEF.WI.Y.0034.071010T0800Z-071010T1900Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
323 PM PDT TUE OCT 9 2007

...WIND ADVISORY IN EFFECT FROM 1 AM TO 12 PM PDT WEDNESDAY 
FOR THE EASTERN SIERRA SLOPES AND WHITE MOUNTAINS OF INYO COUNTY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 12 PM PDT WEDNESDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

STRONG SOUTHWEST WINDS WILL DEVELOP OVER THE RIDGE TOPS OVERNIGHT
AND PERSIST THROUGH WEDNESDAY MORNING...WITH GUSTS OVER 65 MPH
POSSIBLE. THESE WINDS WILL THEN DIMINISH DURING THE AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 40 TO 49 MPH AND...OR WIND
GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
KENNEDY
2 follow-up statements
000 
WWUS75 KVEF 101026
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 AM PDT WED OCT 10 2007

...A STRONG LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN AND
CENTRAL CALIFORNIA WILL BRING THE POTENTIAL FOR STRONG SOUTHWEST
WINDS TO THE SOUTHERN SIERRA...THE WHITE MOUNTAINS...AND THE
OWENS VALLEY TONIGHT AND EARLY WEDNESDAY.

CAZ519-521-101830-
/O.CON.KVEF.WI.Y.0034.000000T0000Z-071010T1900Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
326 AM PDT WED OCT 10 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY FOR THE EASTERN
SIERRA SLOPES AND THE WHITE MOUNTAINS OF INYO COUNTY.

STRONG SOUTHWEST WINDS ARE LIKELY OVER THE RIDGE TOPS THROUGH THIS
MORNING WITH GUSTS AROUND 65 MPH POSSIBLE. THESE WINDS WILL THEN
RAPIDLY DIMINISH DURING THE AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 40 TO 49 MPH AND...OR WIND
GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS75 KVEF 101920
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT WED OCT 10 2007


CAZ519-521-102030-
/O.EXP.KVEF.WI.Y.0034.000000T0000Z-071010T1900Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
1220 PM PDT WED OCT 10 2007

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

THE STRONG WEST TO SOUTHWEST WINDS WHICH WERE EXPECTED OVER THE
EAST SLOPES OF THE SIERRA NEVER REALLY MATERIALIZED THIS MORNING.
SOME GUSTS AROUND 40 MPH WERE RECORDED BUT MOST AREAS ONLY SAW
GUSTS TO 35 MPH. THE THREAT OF WINDS REACHING ADVISORY CRITERIA
TODAY IS MINIMAL AND THE WIND ADVISORY WAS ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Oct 9, 9:30 AM PDT, 5 hours 53 minutes earlier.

Area forecast discussion, Oct 9, 9:30 AM PDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT TUE OCT 9 2007

.SYNOPSIS...HIGH PRESSURE OVER THE AREA WILL ALLOW FOR THE WARMING
TREND TO CONTINUE TODAY. A PACIFIC NORTHWEST STORM WILL PUSH ACROSS
THE SOUTHERN SIERRA LATE TONIGHT AND INTO NORTHERN NEVADA ON
WEDNESDAY...BRINGING THE POSSIBILITY OF WARNING LEVEL WINDS ACROSS
INYO COUNTY ZONES...AND LOCALLY BREEZY BUT CONTINUED DRY CONDITIONS
ELSEWHERE.
&&

.UPDATE...BASED ON 12Z MODELS SO FAR...INHERITED PACKAGE LOOKS GOOD.
NO UPDATE WILL BE MADE THIS MORNING. HIGH WINDS ARE STILL EXPECTED
ACROSS INYO COUNTY ZONES LATE TONIGHT AND TOMORROW MORNING...AND THE
WATCH WILL BE REPLACED BY EITHER A WARNING OR ADVISORY WITH THE
AFTERNOON PACKAGE.

&&
.AVIATION...FOR MCCARRAN...MAINLY CLEAR SKIES TODAY. EAST TO
SOUTHEAST WINDS UNDER 10 KTS INTO EARLY AFTERNOON WILL BECOME SOUTH
AROUND 10 KNOTS BY MID AFTERNOON. SOUTHWEST WINDS UNDER 10 KNOTS ARE
EXPECTED TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAINLY CLEAR SKIES WITH LIGHT WINDS THROUGH THE
MORNING. SOUTHERLY WINDS WILL DEVELOP IN THE AFTERNOON WITH HEATING
AND GUSTS BETWEEN 20 AND 25 KNOTS ARE EXPECTED AT BIH AND DRA.

&&
.PREV DISCUSSION FROM 930 AM PDT TUE OCT 9 2007...A WEAK CIRCULATION
AS SEEN ON WATER VAPOR OVER NORTHERN BAJA CAUSING SOME HIGH LEVEL
MOISTURE TO DRIFT NORTHEAST IN SOUTHWEST FLOW ALOFT...BUT OVERALL
EXPECTED SUNNY SKIES ACROSS THE CWA TODAY. NEXT SHORT WAVE TROUGH
WITH CENTER CURRENTLY NEAR 44N/134W TO SHIFT INTO NORTHWEST NEVADA
OVERNIGHT WITH INCREASED SOUTHWEST GRADIENTS INTO THE SOUTHERN
SIERRA BY 12Z WED. MAIN CONCERN FROM THIS SYSTEM WILL BE THE
POSSIBILITY OF STRONG WINDS OVER THE SOUTHERN SIERRA CREST AND
DOWNSLOPE WINDS INTO THE OWENS VALLEY. WILL CONTINUE WITH THE HIGH
WIND WATCH FOR LATE TONIGHT INTO WEDNESDAY FOR THIS AREA. REMAINDER
OF THE CWA WILL SEE LOCALLY BREEZY CONDITIONS ON WEDNESDAY AS TROUGH
SHIFTS ACROSS THE NORTHERN PORTION OF THE CWA...BUT LITTLE ELSE AS
MAIN ENERGY REMAINS WELL NORTH OF THE AREA. BY LATE WEDNESDAY INTO
THURSDAY SOUTHWEST FLOW ALOFT RETURNS AND REMAINS ACROSS THE AREA
INTO THE LONG TERM. EVEN WITH THE TROUGH PASSING TO THE NORTH ON
WEDNESDAY...LITTLE CHANGE EXPECTED IN HEIGHTS/THICKNESS. THUS
TEMPERATURES TO RISE A FEW MORE DEGREES TODAY AHEAD OF THE SYSTEM
AND THEN BE FAIRLY CONSTANT BOTH WEDNESDAY AND THURSDAY...WITH MOST
READINGS BEING NEAR NORMAL.

.LONG TERM...ACTIVE PATTERN CONTINUES TO BE IN THE CARDS FOR OUR
AREA FROM SATURDAY INTO THE MIDDLE OF NEXT WEEK. MODELS REMAIN IN
GOOD AGREEMENT THAT A SYSTEM CURRENTLY SOUTH OF THE ALEUTIANS WILL
MOVE INTO THE ROCKIES STARTING FRIDAY AS AN ASSOCIATED TROUGH SWINGS
INTO NEVADA. SHOWERS ARE STILL EXPECTED TO BE CONFINED TO FAR
NORTHERN PORTIONS OF THE CWA SO WIND WILL REMAIN THE BIG IMPACT FOR
THE AREA. THINKING IS THAT THE POSITION OF THE TROUGH WILL BRING THE
BEST WINDS TO THE SOUTHERN THIRD OF THE CWA WHERE A JET MAX OF
AROUND 100 KTS WILL BE LOCATED. THERMAL GRADIENT AT 700 MB
STILL REMAINS AROUND 10 DEGREES BETWEEN KLAS AND MEDFORD ON THE
EUROPEAN WHICH WOULD GIVE US THE POTENTIAL FOR GUSTS TO AROUND 30KTS
AT KLAS. TEMPERATURES BY SATURDAY WILL COOL AROUND 10 DEGREES FROM
HIGHS ON THURSDAY AS THE TROUGH PASSES AND SWITCH OVER TO THE
NORTHWEST. MEN AND MEX NUMBERS STILL SEEM TOO WARM FOR HIGHS SO WENT
WITH VALUES BELOW GUIDANCE. CONDITIONS WILL IMPROVE ON SUNDAY AS A
WEAK RIDGE BUILDS IN BEFORE THE NEXT SYSTEM CRASHES INTO CALIFORNIA
ON MONDAY. THIS ONE BEARS WATCHING AS THE EUROPEAN BRINGS A FAIR
AMOUNT OF MOISTURE WITH IT TO THE ENTIRE CWA. DID GO WITH AT LEAST
10 POPS OUT ON DAY 8 TO REFLECT THE POTENTIAL AND WENT WITH 20 POPS
FOR FAR WESTERN LOCATIONS.
&&

KENNEDY/HARRISON/JENSEN/BELL

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 9, 5:10 AM PDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 AM PDT TUE OCT 9 2007

CAZ519>521-100000-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
510 AM PDT TUE OCT 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM WILL MOVE ACROSS NORTHERN AND CENTRAL
CALIFORNIA TODAY AND TONIGHT RESULTING IN INCREASED WINDS ACROSS
THE SOUTHERN SIERRA TONIGHT AND EARLY WEDNESDAY. SOUTHWEST WINDS
WITH GUSTS OVER 60 MPH ARE POSSIBLE OVER THE HIGHER ELEVATIONS
WHILE GUSTS OVER 50 MPH ARE POSSIBLE IN THE OWENS VALLEY. SEE THE
LATEST HIGH WIND WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM WILL RAPIDLY MOVE EAST ON WEDNESDAY WITH THE GUSTY
SOUTHWEST WINDS DECREASING BY LATE MORNING AND INTO THE AFTERNOON.
ANOTHER STORM IS EXPECTED TO CROSS OVER THE AREA ON FRIDAY
RESULTING IN LOCALLY WINDY CONDITIONS ONCE AGAIN AND ISOLATED
SHOWERS. DRY AND MILD CONDITIONS ARE THEN EXPECTED SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

AZZ001>003-036-CAZ522>527-NVZ014>022-100000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
510 AM PDT TUE OCT 9 2007 /510 AM MST TUE OCT 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Wind Advisories in California, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.